There are various reasons why some experience stomach cramps after consuming sugar. If the cramping is severe and lasts for an extended period, keeps recurring or accompanied by other signs such as nausea, fever, bleeding and vomiting, a doctor should be consulted right away. For harmless causes, simple dietary adjustments can prevent the issue.
Oftentimes, sugar is not fully digested in the upper intestine. As it moves into the system, it might ferment in the lower intestine and generate gas. Sometimes, the gas moves right out but can also cause a sore bloated sensation. This form of stomach cramp is likely to arise a few hours after binging on sugar-based foods.
The usual reason why stomach cramps occur after eating excess sugar is gas. It is important to note that most carbohydrates can trigger gas. Sugar is one form of carbohydrate.
The gas might accumulate in various parts of the intestines which makes it easy to mistake it as a serious ailment such as gallstones, heart disease or appendicitis.
If the individual consumed an ice cream sundae, it might be the lactose present in milk responsible for the stomach cramps. Take note that lactose is a milk sugar and triggers gas and diarrhea in some individuals.
Many individuals with lactose intolerance should avoid all dairy products or take over-the-counter supplements to promote the digestion of milk.
Extreme heat might be a factor in stomach cramps linked to sugar. Large intake of sugar especially in caffeine and alcohol can cause the body to release excess fluid.
During warm weather, this increases the potential for dehydration as well as heat exhaustion. Stomach cramps is one of the initial indications of heat-related illness.
A simple measure to prevent sugar-related stomach cramps is to forestall the excessive intake of refined sugars. During hot days, avoid sugary beverages and opt for a glass of water or low-sugar sports beverage.
Take note that sugar-related stomach cramps should not last more than 1-2 days. If the individual has cramps that are accompanied by other symptoms, a doctor should be consulted.